Open Access
Translator Disclaimer
2016 Finite-time blowup for a supercritical defocusing nonlinear wave system
Terence Tao
Anal. PDE 9(8): 1999-2030 (2016). DOI: 10.2140/apde.2016.9.1999

Abstract

We consider the global regularity problem for defocusing nonlinear wave systems

u = (mF)(u)

on Minkowski spacetime 1+d with d’Alembertian := t2 + i=1dxi2, where the field u : 1+d m is vector-valued, and F : m is a smooth potential which is positive and homogeneous of order p + 1 outside of the unit ball for some p > 1. This generalises the scalar defocusing nonlinear wave (NLW) equation, in which m = 1 and F(v) = 1(p + 1)|v|p+1 . It is well known that in the energy-subcritical and energy-critical cases when d 2 or d 3 and p 1 + 4(d 2), one has global existence of smooth solutions from arbitrary smooth initial data u(0),tu(0), at least for dimensions d 7. We study the supercritical case where d = 3 and p > 5. We show that in this case, there exists a smooth potential F for some sufficiently large m (in fact we can take m = 40), positive and homogeneous of order p + 1 outside of the unit ball, and a smooth choice of initial data u(0),tu(0) for which the solution develops a finite-time singularity. In fact the solution is discretely self-similar in a backwards light cone. The basic strategy is to first select the mass and energy densities of u, then u itself, and then finally design the potential F in order to solve the required equation. The Nash embedding theorem is used in the second step, explaining the need to take m relatively large.

Citation

Download Citation

Terence Tao. "Finite-time blowup for a supercritical defocusing nonlinear wave system." Anal. PDE 9 (8) 1999 - 2030, 2016. https://doi.org/10.2140/apde.2016.9.1999

Information

Received: 24 February 2016; Revised: 6 August 2016; Accepted: 29 September 2016; Published: 2016
First available in Project Euclid: 16 November 2017

zbMATH: 1365.35111
MathSciNet: MR3599524
Digital Object Identifier: 10.2140/apde.2016.9.1999

Subjects:
Primary: 35L71 , 35Q30
Secondary: 35L67

Keywords: Nash embedding theorem , Nonlinear wave equation

Rights: Copyright © 2016 Mathematical Sciences Publishers

JOURNAL ARTICLE
32 PAGES


SHARE
Vol.9 • No. 8 • 2016
MSP
Back to Top